Virginia, 2018

Hail in Virginia, August 6, 2018

August 6, 2018 · NWS RNK · 1 event in 1 county or zone

One severe thunderstorm developed over Floyd County and produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

One severe thunderstorm developed over Floyd County and produced hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 6, 1:46 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 6, 1:46 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
246 PM EDT Mon Aug 6 2018

.SYNOPSIS...
High pressure was centered over the southeastern United States
providing typical summer weather conditions with a daily threat
for mainly afternoon and evening thunderstorms and near
seasonal temperatures. A weak cold front will approach from the
west Wednesday bringing a better chances for organized storms
to the region.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 245 PM EDT Sunday...

An upper level low off the Virginia coast will provides
subsidence to areas east of the Blue Ridge, primarily north of
Mount Airy to Danville, keeping dry conditions through Tuesday
afternoon. As deep westerly flow subsides while the low move
further offshore late tomorrow afternoon, a lee trough and
diurnal heating will generate scattered showers and
thunderstorms into the evening. Other than a few thunderstorms
tomorrow afternoon, the only weather hazards for the foothills
and piedmont counties will be patchy dense fog along the rivers
in the morning and warm humid conditions with heat indices in
the mid to upper 90s in the afternoon.

The mountains will have a better chance to see showers this
evening and again tomorrow afternoon. A stationary upper level
ridge, situated over the southeastern Gulf states, has stretched
northward into the southern Ohio Valley today. The outer ring
of this ridge sits over southwest Virginia (Bluefield) to the
northwest North Carolina mountains/foothills. A weak wave with a
cluster of storms will track across this area this afternoon
then dives south into western North Carolina late this afternoon
and evening. Any orographical showers across the rest of the
mountains will fade with lose of heating this evening. Models
are not showing any waves coming around the ridge overnight,
therefore lowered PoPs across the area after midnight. Storms
this afternoon/evening are capable of producing heavy downpours
which could lead to localized flooding. There is also a threat
that any storms forming this afternoon could also produce wet
microburst. The threat level for flooding or severe weather is
low, but not zero. Patchy dense fog is likely along the rivers
of the Greenbrier and New River Valleys and also in area that
see rain today.

The southeast Gulf coast ridge remains stationary tomorrow but
becomes flat across the southern Ohio Valley into Virginia.
There does not appear to be any waves coming across the
mountains tomorrow, however moisture and instabilities increase
as a cold front approaches the region. With an uptick in
ingredients for storms Tuesday afternoon, more areal coverage of
showers and thunderstorm are expected west of the Blue Ridge.
Storms will likely track west to east and again have the
capability to produce heavy downpours and/or wet microbursts.

Temperatures will be a few degrees above normal tonight into
Tuesday. Overnight lows will remain muggy from the 60s west of
the Blue Ridge to the low 70s east. Highs across the mountains
will warm into the 80s with low 90s east.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 150 PM EDT Monday...

500 MB heights begin to lower on Wednesday with a short wave
reaching the area late in the day. Will be well into the right
rear quadrant of a 60 knot upper jet by that time. A bulk of the
lift will be offshore by late Thursday. Consensus of guidance
does not show much change in temperatures but surface dew points
will be dropping for Thursday.

850MB winds are out of the west even ahead of the front which
will result in the better coverage of showers and thunderstorms
over the mountains. Significant differences in the GFS and
particularly the NAM are suggesting a pre-frontal line of
showers and thunderstorms that crosses the mountains and
foothills and will be east of Lynchburg and Danville by evening,
but showed significant difference in the amount of placement of
low level moisture behind the front on Thursday. Threat for
severe thunderstorms is marginal based on expected instability
and shear but probability of heavy rain remains due to
precipitable water values again approaching two inches.

Confidence was average for all elements, with the exception of
clouds and temperatures on Thursday which is below average.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 155 PM EDT Monday...

Synoptic scale pattern becomes more amplified by Saturday with
a closed upper low forming somewhere in the vicinity of the Ohio
Valley by the end of the weekend. This puts the Mid Atlantic
region in southwest flow Saturday through Monday with short wave
energy coming through the base of the trough into the area on
Saturday. No big deviations planned from the blended guidance.
Temperatures will be near to slightly above normal this time
frame.

Confidence was average for all elements Friday and below
average on Saturday through Monday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 130 PM EDT Monday...

Generally VFR through the 24 hour TAF period, with the
following two exceptions...

Daytime heating and cloud buildups over the mountains will
result in widely scattered SHRA/TSRA from 18Z/2PM-00Z/8PM.

Development of mountain/river valley fog between 06Z/2AM-
daybreak along the rivers with high probability of LIFR at KLWB
and KBCB. Elsewhere fog expected to be patchy ground fog.

Winds through the period generally light and variable except
for outflow near shra/tsra.

Extended...

Summer pattern will feature mainly VFR. Any sub-VFR will be
associated with scattered mainly afternoon and evening shra/tsra
and development of early morning fog/stratus in the mountain
valleys...all of which are temporary.

Best coverage of storms will occur mid-week (Wednesday)
associated with an upper level trof and weak surface cold front.
The fog/stratus should be limited to pre-dawn hours and
confined mainly to the mountain river valleys with impacts to
KBCB/KLWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, Aug 6, 3:39 AM EST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
439 AM EDT Mon Aug 6 2018

VAZ007-010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>044-
507-508-070845-
Tazewell-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
439 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A weather disturbance is expected to move east through the area on
Wednesday. Scattered showers and thunderstorms are expected to
develop in advance of this system. Some of the strongest storms may
produce locally damaging winds. The greatest potential for severe
weather on Wednesday will be during the afternoon and evening hours,
mainly along and north of Highway 460.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009-015-070845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Grayson-
439 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Wert

In the hours before

Special weather statement, Aug 6, 2:11 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
311 PM EDT MON AUG 6 2018

NCZ018-062000-
Watauga-
311 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT
WATAUGA COUNTY...

Until 400 PM EDT.

At 311 PM EDT, a strong thunderstorm was located over Boone, moving
southeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Boone...
Blowing Rock...
Foscoe...
Deep Gap...
and Todd.

This includes The following Location Appalachian State University.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3620 8183 3634 8168 3628 8157 3627 8157
      3628 8156 3623 8147 3620 8146 3614 8150
      3612 8154 3612 8175
TIME...MOT...LOC 1911Z 313DEG 6KT 3623 8170

Loconto
Special weather statement, Aug 6, 2:21 PM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT MON AUG 6 2018

VAZ032-062000-
Patrick-
321 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL PATRICK COUNTY...

Until 400 PM EDT.

At 321 PM EDT, a strong thunderstorm was located near Meadows Of Dan.
the storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stuart...
Meadows Of Dan...
Buffalo Ridge...
and Patrick Springs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3664 8051 3666 8051 3665 8049 3666 8049
      3668 8046 3670 8045 3671 8046 3674 8046
      3675 8045 3674 8040 3677 8039 3676 8020
      3656 8022
TIME...MOT...LOC 1921Z 277DEG 4KT 3668 8042

Loconto
Local storm report, Aug 6, 2:26 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 NNW BOONE             36.23N 81.68W
08/06/2018  E0.50 INCH       WATAUGA            NC   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL

&&

LOCONTO
Special weather statement, Aug 6, 2:29 PM EST, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
329 PM EDT MON AUG 6 2018

VAZ010-011-013-WVZ042-062015-
Giles-Pulaski-Bland-Mercer-
329 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN PULASKI...SOUTHWESTERN GILES...NORTHEASTERN BLAND AND
SOUTHEASTERN MERCER COUNTIES...

Until 415 PM EDT.

At 329 PM EDT, a strong thunderstorm was located over Chapel, moving
southeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Pearisburg...
Narrows...
Poplar Hill...
Oakvale...
and Glen Lyn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3730 8109 3742 8091 3726 8061 3706 8084
TIME...MOT...LOC 1929Z 312DEG 6KT 3729 8091

Loconto
Special weather statement, Aug 6, 2:46 PM EST, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
346 PM EDT MON AUG 6 2018

VAZ017-032-062030-
Patrick-Floyd-
346 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL FLOYD AND NORTH CENTRAL PATRICK COUNTIES...

Until 430 PM EDT.

At 345 PM EDT, a strong thunderstorm was located near Mabry Mill,
moving northeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Floyd...
Willis...
Meadows Of Dan...
Mabry Mill...
and Rocky Knob Recreation Area.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3677 8051 3682 8055 3701 8040 3702 8038
      3702 8036 3693 8019 3691 8020 3669 8039
TIME...MOT...LOC 1945Z 218DEG 10KT 3681 8042

Loconto
Special weather statement, Aug 6, 3:06 PM EST, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
406 PM EDT MON AUG 6 2018

NCZ004-005-062045-
Stokes-Rockingham-
406 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN STOKES AND WESTERN ROCKINGHAM COUNTIES...

Until 445 PM EDT.

At 406 PM EDT, a strong thunderstorm was located over Danbury, moving
east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mayodan...
Madison...
Walnut Cove...
Stoneville...
and Danbury.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3641 8035 3654 8029 3654 8025 3648 7985
      3626 7997 3626 8003
TIME...MOT...LOC 2006Z 291DEG 12KT 3645 8022

Loconto

The radar

The Roanoke radar (KFCX), 21 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Floyd

When
August 6, 3:18 PM EST
Where
Floyd County, 3.81 mi ESE of Shelors Mill
Measured
1 in hail
Reported by
Public
Coordinates
36.843, -80.320

Hail up to the size of quarters fell near the Tuggle Gap entrance to the Blue Ridge Parkway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767911.